Alert archive / Indiana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 141, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Nov 18, 2016, 5:41 PM EST for 6 counties in Indiana. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 18, 2016, 5:41 PM EST (22:41 UTC)
- Expired
- Nov 18, 2016, 6:30 PM EST
- In force
- 49 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Boone County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Johnson County, IN, Marion County, IN
The radar
The Indianapolis radar (KIND), 18 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 18, 5:47 PM EST | TSTM WND GST 54 | 2 Ssw Zionsville, IN | MEASURED AT 71ST STREET AND INTERSTATE 465 |
| Nov 18, 6:02 PM EST | TSTM WND DMG | 2 Ne Carmel, IN | LARGE TREE LIMBS DOWN. TIME APPROXIMATED. |
| Nov 18, 6:23 PM EST | TSTM WND GST 45 | 2 S Castleton, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2303 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
257
WUUS53 KIND 182241
SVRIND
INC011-057-059-063-081-097-182330-
/O.NEW.KIND.SV.W.0141.161118T2241Z-161118T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
541 PM EST FRI NOV 18 2016
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HAMILTON COUNTY IN CENTRAL INDIANA...
WESTERN HANCOCK COUNTY IN CENTRAL INDIANA...
NORTHERN JOHNSON COUNTY IN CENTRAL INDIANA...
EASTERN BOONE COUNTY IN CENTRAL INDIANA...
EASTERN HENDRICKS COUNTY IN CENTRAL INDIANA...
MARION COUNTY IN CENTRAL INDIANA...
* UNTIL 630 PM EST.
* AT 541 PM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LEBANON TO 7 MILES WEST OF MOORESVILLE...MOVING
EAST AT 60 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
INDIANAPOLIS...CARMEL...FISHERS...NOBLESVILLE...GREENWOOD...
LAWRENCE...PLAINFIELD...BROWNSBURG...BEECH GROVE...ZIONSVILLE...
SPEEDWAY...SOUTHPORT...WESTFIELD...AVON...CUMBERLAND...CICERO...
MCCORDSVILLE...PITTSBORO...WHITESTOWN AND SHERIDAN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 65 BETWEEN MILE MARKERS 99 AND 137.
INTERSTATE 69 BETWEEN MILE MARKERS 200 AND 213.
INTERSTATE 70 BETWEEN MILE MARKERS 62 AND 97.
INTERSTATE 74 BETWEEN MILE MARKERS 63 AND 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4003 8586 3970 8590 3970 8595 3961 8595
3961 8625 3963 8625 3963 8646 3961 8647
4017 8644 4022 8586
TIME...MOT...LOC 2241Z 271DEG 53KT 4006 8636 3958 8650
HAIL...<.75IN
WIND...70MPH
$$
TDUD1 follow-up statement
772
WWUS53 KIND 182305
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
605 PM EST FRI NOV 18 2016
INC011-057-059-063-081-097-182330-
/O.CON.KIND.SV.W.0141.000000T0000Z-161118T2330Z/
HAMILTON IN-HANCOCK IN-JOHNSON IN-BOONE IN-HENDRICKS IN-MARION IN-
605 PM EST FRI NOV 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EST
FOR HAMILTON...WESTERN HANCOCK...NORTHERN JOHNSON...EASTERN BOONE...
EASTERN HENDRICKS AND MARION COUNTIES...
AT 605 PM EST...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF NOBLESVILLE TO NEAR MOORESVILLE...
MOVING NORTHEAST AT 35 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
INDIANAPOLIS...CARMEL...FISHERS...NOBLESVILLE...GREENWOOD...
LAWRENCE...PLAINFIELD...BROWNSBURG...BEECH GROVE...ZIONSVILLE...
SPEEDWAY...SOUTHPORT...WESTFIELD...AVON...CUMBERLAND...CICERO...
MCCORDSVILLE...SHERIDAN...NEW PALESTINE AND ARCADIA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 65 BETWEEN MILE MARKERS 99 AND 130.
INTERSTATE 69 BETWEEN MILE MARKERS 200 AND 213.
INTERSTATE 70 BETWEEN MILE MARKERS 62 AND 97.
INTERSTATE 74 BETWEEN MILE MARKERS 67 AND 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4003 8586 3970 8590 3970 8595 3961 8595
3961 8625 3963 8625 3963 8646 3961 8647
4018 8627 4022 8586
TIME...MOT...LOC 2305Z 237DEG 32KT 4016 8602 3966 8632
HAIL...<.75IN
WIND...70MPH
$$
TDUDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 5:31 PM EST, 10 minutes earlier.
Area forecast discussion, Nov 18, 5:31 PM EST, 10 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 531 PM EST Fri Nov 18 2016 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 330 PM EST Fri Nov 18 2016 Strong low pressure was over northwest Wisconsin and a cold front extended south across Illinois. The cold front will sweep east across Indiana tonight producing showers and scattered thunderstorms. Colder air will spread in across our region over the weekend and a strong pressure gradient will produce gusty winds. High pressure over the plains will build our way early next week. Another area of low pressure moving into the great lakes will produce showers around the middle of next week. However dry and cool weather will occur Thanksgiving day as another area of high pressure builds into our region. && .NEAR TERM /Tonight/... Issued at 330 PM EST Fri Nov 18 2016 Radars indicated numerous showers and scattered thunderstorms were occurring along a cold front which extended from just west of Chicago to near Paducah kentucky. This cold front will sweep across Indiana early tonight. A few strong storms are possible over western Indiana this evening. The storms should weaken as they move east across indiana overnight. Will end all chances of storms by 06Z. Went close to high resolution model in regards to timing of precipitation with showers and thunderstorms reaching INDY area around 00Z and to eastern sections by 03Z. Went with showers ending over east sections late tonight. In addition to the storms...brisk winds will be the rule as a moderately pressure gradient will be across our area. Went closer to stronger CONRAW winds with wind speeds of 15 to 20 knots and gusts to 20 to 30 knots. Lows will be in the middle to upper 30s which is close to a MOS blend. && .SHORT TERM /Saturday through Monday/... Issued at 330 PM EST Fri Nov 18 2016 Windy and sharply cooler temperatures will be the rule this weekend. Models indicate 850 temperatures of -8 to -10 celsius Saturday with some fetch Saturday from southern Lake Michigan to the northeast portion of our region. Went close to a model blend on temperatures with highs 40 to 45 Saturday...upper 30s to lower 40s Sunday and middle to upper 40s Monday. Lows will be in the lower to middle 20s...but slightly warmer over northeast sections Saturday night. Models are drier this run for Saturday. However lake effect sprinkles and flurries are possible from Indy and north and east Saturday. It will be dry Saturday night on as as high pressure builds our way early next week. Winds will be an issue...especially Saturday with speeds of 15 to 20 knots over southern sections and 20 to 25 knots over northern sections. Wind gusts of 30 to 35 knots are possible. Decided to forgo mention of wind advisory at this time...although they will not be that far from advisory criteria in our south. && .LONG TERM /Monday Night through Friday/... Issued at 330 PM EST Fri Nov 18 2016 High pressure will bring cool and dry weather across Indiana Monday night and most of Tuesday. Models track an area of low pressure across the southern great lakes around Wednesday and bring a trailing cold front late Wednesday night. Dry and cool weather will be the rule Thanksgiving day and Friday as another area of high pressure moves our way. Lowered temperatures slightly Monday night and Thanksgiving day and raised them slightly Tuesday night. Otherwise...Stayed close to Super Blend temperatures for most other periods. && .AVIATION /Discussion for the 190000Z TAFS/... Issued at 531 PM EST Fri Nov 18 2016 Narrow line of convection continues to push fairly rapidly east across the area, in association with a cold front. Extrapolation of this line suggest it will be in the process of passing through KIND/KBMG at issuance time. Brief surface wind gusts around 40-45 kts and IFR visibility restrictions observed near the leading edge of the line. Some residual showers possible through about 190300Z-190400Z, but these should be fairly light. Once convective line and surface front pass, ceilings should settle around 040 for the balance of the night. Surface winds expected to veer around to 260-280 degrees with frequent surface gusts around 25 kts after frontal passage early this evening. These gusts should continue most of the night. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...JH LONG TERM...JH AVIATION...JAS
Hazardous weather outlook, Nov 18, 3:54 PM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 354 PM EST FRI NOV 18 2016 INZ021-028>031-035>040-043>048-051>056-060>063-067>071-192100- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE- TIPTON-HAMILTON-MADISON-VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION- HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-SULLIVAN-GREENE-MONROE- BROWN-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...ANDERSON...INDIANAPOLIS...TERRE HAUTE... SHELBYVILLE...BLOOMINGTON...VINCENNES...BEDFORD...SEYMOUR 354 PM EST FRI NOV 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. OUTLOOK: A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING. HAZARDS: DAMAGING WINDS...ISOLATED TORNADOES...BRIEF HEAVY RAIN. WIND GUSTS UP TO 30 TO 35 MPH OUTSIDE OF SHOWERS AND STORMS. TIMING: HIGHEST CHANCES FOR SEVERE STORMS WILL BE 400 PM THROUGH 900 PM. GENERAL THUNDERSTORMS ARE POSSIBLE THROUGH ABOUT MIDNIGHT. WIND GUSTS THROUGH THE NIGHT. DISCUSSION: A STRONG COLD FRONT WILL BRING SHOWERS AND SOME THUNDERSTORMS TONIGHT. MUCH COLDER AIR WILL ARRIVE BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. OUTLOOK: WIND CHILLS WILL ONLY BE IN THE 20S AND 30S SATURDAY AND UPPER TEENS AND LOWER 20S SATURDAY NIGHT INTO SUNDAY MORNING. NORTHWEST WINDS WILL GUST TO 35 MPH AGAIN SATURDAY. DISCUSSION: COLDER AIR WILL ARRIVE FOR THE WEEKEND AS HIGH PRESSURE BUILDS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE INTO THIS EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ041-042-049-057-064-065-072-192100- DELAWARE-RANDOLPH-HENRY-RUSH-BARTHOLOMEW-DECATUR-JENNINGS- INCLUDING THE CITIES OF...MUNCIE...COLUMBUS 354 PM EST FRI NOV 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. OUTLOOK: A FEW STRONG STORMS ARE POSSIBLE EARLY THIS EVENING. HAZARDS: LIGHTNING...BRIEF HEAVY RAINFALL...WIND GUSTS OVER 40 MPH. WIND GUSTS UP TO 30 TO 35 MPH OUTSIDE OF SHOWERS AND STORMS. TIMING: HIGHEST CHANCES FOR STRONG STORMS WILL BE BEFORE 1000 PM. GENERAL THUNDERSTORMS ARE POSSIBLE THROUGH ABOUT 100 AM. WIND GUSTS THROUGH THE NIGHT. DISCUSSION: A STRONG COLD FRONT WILL BRING SHOWERS AND SOME THUNDERSTORMS TONIGHT. MUCH COLDER AIR WILL ARRIVE BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. OUTLOOK: WIND CHILLS WILL ONLY BE IN THE 20S AND 30S SATURDAY AND UPPER TEENS AND LOWER 20S SATURDAY NIGHT INTO SUNDAY MORNING. NORTHWEST WINDS WILL GUST TO 35 MPH AGAIN SATURDAY. DISCUSSION: COLDER AIR WILL ARRIVE FOR THE WEEKEND AS HIGH PRESSURE BUILDS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED TO REPORT ANY GUSTY WINDS INTO THIS EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Local storm report, Nov 18, 4:49 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
449 PM EST FRI NOV 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND GST 5 E TERRE HAUTE 39.45N 87.31W
11/18/2016 M53 MPH VIGO IN ASOS
&&
BHHLocal storm report, Nov 18, 4:54 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
454 PM EST FRI NOV 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST 2 SW LAFAYETTE 40.41N 86.94W
11/18/2016 M51 MPH TIPPECANOE IN ASOS
&&
BHHLocal storm report, Nov 18, 5:19 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
519 PM EST FRI NOV 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG GREENCASTLE 39.64N 86.84W
11/18/2016 PUTNAM IN EMERGENCY MNGR
ONE TREE DOWN WEST SIDE
&&
BHHLocal storm report, Nov 18, 5:22 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
522 PM EST FRI NOV 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND GST 5 S GREENCASTLE 39.57N 86.84W
11/18/2016 M54 MPH PUTNAM IN EMERGENCY MNGR
&&
BHHLocal storm report, Nov 18, 5:39 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
539 PM EST FRI NOV 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST GREENCASTLE 39.64N 86.84W
11/18/2016 M48 MPH PUTNAM IN EMERGENCY MNGR
AT DE PAUW UNIVERSITY
&&
JASLocal storm report, Nov 18, 5:41 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
541 PM EST FRI NOV 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG GREENCASTLE 39.64N 86.84W
11/18/2016 PUTNAM IN EMERGENCY MNGR
SEVERAL TREES DOWN ON THE NORTH SIDE OF GREENCASTLE
&&
JASThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 4:05 PM EST | Special Weather Statement | IND | Fountain, Warren | 25 min |
| Nov 18, 4:25 PM EST | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Warren | 35 min |
| Nov 18, 4:35 PM EST | Special Weather Statement | IND | Parke, Vigo | 40 min |
| Nov 18, 4:48 PM EST | Severe Thunderstorm Warning | IND | Clay, Greene, Montgomery, Owen, Parke, Putnam and 3 more | 43 min |
| Nov 18, 4:54 PM EST | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Howard, Montgomery, Tippecanoe | 36 min |
| Nov 18, 5:45 PM EST | Severe Thunderstorm Warning | IND | Johnson, Monroe, Morgan, Owen | 30 min |
| Nov 18, 6:30 PM EST | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Hancock, Henry, Madison, Randolph and 3 more | 45 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.